Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Taste disturbance (dysgeusia)
Taste disturbance, or dysgeusia, can be a side effect of medications, or may relate to certain disease states. Medications can affect taste by interfering with the composition or the flow of saliva, or by affecting taste receptor function. Many medications (particularly antibiotics) taste bitter, metallic or sour at concentrations that occur in salivary secretions.
- In some cases the issue can resolve despite continuation of the offending medication (e.g. with ACE inhibitors), but many patients require discontinuation of the medication. It may take weeks to months for the taste disturbance to resolve. Where the effect is long-lasting, this may reflect damage to the taste receptors/nerves or possibly accumulation of a metabolite which can cause taste disturbance.
- Many medications can cuase taste disturbance, including acetazolamide, aspirin, baclofen, lincomycin, fluoxetine, nifedipine, omeprazole, perindopril, simvastatin, spironolactone, and zolpidem.
- Hyponatraemia can also affect taste perception, and may result from SIADH secondary to medications such as antidepresants or anticonvulsants.
- Strategies to manage taste disturbance include limiting the use of topical agents such as mouthwashes or peroxide and avoiding repetitive oral trauma (e.g. aggressive tooth brushing). Artificial saliva may be helpful in cases of dry mouth. Other measures which may assist include the use of lozenges, breath mints or sugarless gum.
Please consider these issues when preparing RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org.